Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A formula for the resolvent of $ (-\Delta)\sp m+M\sp {2m}\sb q$ with applications to trace class

Author: Peter Takáč
Journal: Trans. Amer. Math. Soc. 303 (1987), 325-344
MSC: Primary 47F05; Secondary 35J05, 35P05, 47B10
MathSciNet review: 896025
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a formula for the resolvent of the elliptic operator $ H = {( - \Delta )^m} + M_q^{2m}$ on $ {L_2}({\mathbb{R}^N})$ in terms of bounded integral operators $ {S_\lambda }$ and $ {T_\lambda }$ whose kernels we know explicitly. We use this formula to specify the domain of the operator $ {A_\lambda } = (H + \lambda I){M_p}$ on $ {L_2}({\mathbb{R}^N})$, and to estimate the Hilbert-Schmidt norm of its inverse $ A_\lambda ^{ - 1}$, for $ \lambda \geqslant 0$. Finally we exploit the last two results to prove a trace class criterion for an integral operator $ K$ on $ {L_2}({\mathbb{R}^N})$.

References [Enhancements On Off] (What's this?)

  • [1] M. Š. Birman and M. Z. Solomjak, Quantitative analysis in Sobolev imbedding theorems and applications to spectral theory, American Mathematical Society Translations, Series 2, vol. 114, American Mathematical Society, Providence, R.I., 1980. Translated from the Russian by F. A. Cezus. MR 562305
  • [2] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [3] -, Linear operators, Part II. Interscience, New York and London, 1963.
  • [4] E. B. Fabes, W. Littman, and N. M. Riviere, Transformers of pseudo-differential operators, Notices Amer. Math. Soc. 21 (1974).
  • [5] K. O. Friedrichs, Spectral theory of operators in Hilbert space, Springer-Verlag, New York-Heidelberg, 1973. Applied Mathematical Sciences, Vol. 9. MR 0470698
  • [6] I. C. Gokhberg and M. G. Krein, Introduction to the theory of linear non-selfadjoint operators, Amer. Math. Soc. Transl. 18 (1969).
  • [7] Lars Hörmander, The analysis of linear partial differential operators. I, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 256, Springer-Verlag, Berlin, 1983. Distribution theory and Fourier analysis. MR 717035
  • [8] Fritz John, Plane waves and spherical means applied to partial differential equations, Interscience Publishers, New York-London, 1955. MR 0075429
  • [9] W. P. Kamp, R. A. H. Lorentz, and P. A. Rejto, Integral operators and $ n$-widths, Approximation Theory. IV (Chui, Schumaker, Ward, eds.), Academic Press, 1983, pp. 547-551.
  • [10] -, On the Stinespring trace class criterion, Univ. of Minnesota Math. Report 84-182 (1984).
  • [11] Tosio Kato and S. T. Kuroda, Theory of simple scattering and eigenfunction expansions, Functional analysis and related fields (Proc. Conf. for M. Stone, Univ. Chicago, Chicago, Ill., 1968) Springer, New York, 1970, pp. 99–131. MR 0385603
  • [12] T. Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin and New York, 1980.
  • [13] R. A. H. Lorentz and P. A. Rejto, Some integral operators of trace class, Acta Sci. Math. (Szeged) 36 (1974), 91–105. With an appendix by Joachim Weidmann. MR 0346572
  • [14] Charles A. McCarthy, 𝑐_{𝑝}, Israel J. Math. 5 (1967), 249–271. MR 0225140,
  • [15] M. Otelbaev, On the Titchmarsh method of estimating a resolvent, Soviet Math. Dokl. 14 (1973), 1120-1124.
  • [16] Walter Rudin, Functional analysis, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. MR 0365062
  • [17] Barry Simon, Trace ideals and their applications, London Mathematical Society Lecture Note Series, vol. 35, Cambridge University Press, Cambridge-New York, 1979. MR 541149
  • [18] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • [19] Elias M. Stein and Guido Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton University Press, Princeton, N.J., 1971. Princeton Mathematical Series, No. 32. MR 0304972
  • [20] W. Forrest Stinespring, A sufficient condition for an integral operator to have a trace, J. Reine Angew. Math. 200 (1958), 200–207. MR 0098986,
  • [21] P. Takáč, A trace class criterion and elliptic operators with unbounded coefficients on $ {\mathbb{R}^N}$, Dissertation, Univ. of Minnesota, 1986.
  • [22] E. C. Titchmarsh, Eigenfunction expansions associated with second-order differential equations. Part I, Second Edition, Clarendon Press, Oxford, 1962. MR 0176151
  • [23] -, Eigenfunction expansions. II, Oxford Univ. Press, London, 1958.
  • [24] Hans Triebel, Interpolation theory, function spaces, differential operators, North-Holland Mathematical Library, vol. 18, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 503903
  • [25] Ernst Wienholtz, Halbbeschränkte partielle Differentialoperatoren zweiter Ordnung vom elliptischen Typus, Math. Ann. 135 (1958), 50–80 (German). MR 0094576,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47F05, 35J05, 35P05, 47B10

Retrieve articles in all journals with MSC: 47F05, 35J05, 35P05, 47B10

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society